I’ve been ‘burned so badly by eczema creams’ I no longer recognise myself in the mirror
WHEN Nicole Mackenzie first started using topical steroids for her eczema, she hoped it would ease her painful condition.
Instead, the 26-year-old claims her skin was so burned by the creams that she no longer recognizes herself in the mirror.
She started using the products to treat her eczema over a year ago, but within six months the steroids had “reparably eaten away” her skin.
It’s so bad she has to apply moisturizer every 30 minutes, and in October she was forced to move back in with her mother to help her cope with the disease.
She said she struggles with “red skin syndrome,” also better known as topical steroid withdrawal.
Nicole, from Glasgow, Scotland, said she was once an “outgoing and confident” person but now feels like she’s a burden to others.
“Some days I was in so much pain that I really didn’t want to be here anymore. I felt like my skin was so damaged beyond repair that I just couldn’t live my life like this forever,” she said.
“When I look in the mirror, I’m just heartbroken. It’s just not me anymore. It’s like I’m looking at another person. I don’t think ‘Oh, that’s Nicole’.
“I look so different, my way of thinking is so different, I feel so different, nothing about me is my old self anymore.”
She added that the condition is 10 times more painful than eczema and that some days it’s so bad she can’t walk due to the tightness of her skin.
“I have to apply moisturizer every half hour. I wear cling wrap on my arms to keep moisture in,” she added.
“If I was just putting on a moisturizer, it would just sit on my skin. The cling film allows it to absorb more.
“It’s not like a rash, it’s like yellow oozing liquids coming out of my skin and making it caked all over.
“It’s all over my body. It’s terrible everywhere, but my face is the worst.”
WHAT IS TOPICAL STEROID WITHDRAWAL?
The term “topical steroid withdrawal” (also known as topical steroid addiction or red skin syndrome) refers to a constellation of symptoms that can occur in the days and weeks after a person has stopped using topical steroid medication.
Potentially debilitating symptoms of TSW can include:
- flake off
- thin skin
- pus-filled bumps
- hair loss
- and disability.
Due to the severity of the condition, Nicole is unable to wear normal clothing and struggles to shower due to the water pressure on her skin.
“It’s like a disability. It completely prevents you from doing anything,” she said.
“You can’t live a normal life and that has to be acknowledged.
“My life was taken from a cream and the damage it caused me.
“If I had known this possibility, I would have chosen my eczema every day. I would never have turned to steroids if I knew the pain it can cause.”
Despite her struggles, Nicole says she often gets support from her friends and family, and from the online community she’s built.
“For anyone dealing with topical steroid withdrawal, it will have had a tremendous impact on their mental health. It has to be acknowledged.
“There are so many people out there who are suffering. It’s not just a rash or a bit of red skin.
“I wouldn’t wish that pain on my worst enemy,” she said.
After several visits to the family doctor and referrals to a dermatologist, Nicole has now been prescribed an immunosuppressive drug.
While it’s not a cure, Nicole is hoping it will keep her skin from flaring up so badly and that she will be well enough to be a bridesmaid by the time her brother’s wedding in May.
Nicole said: “I’m now on methotrexate, which is an immunosuppressive drug.
“The drug suppresses your immune system so it’s not as active and any toxins are reduced and not leaking out of your skin and causing a severe flare-up.
“Doctors say to give methotrexate at least six weeks before seeing a difference, but that’s based on healing eczema rather than topical steroid withdrawal, so it might take longer.
“My brother is getting married in May and I’m a bridesmaid so I’m just hoping it works out the same way.”
https://www.the-sun.com/health/7279384/burned-badly-eczema-creams-recognise-myself/ I’ve been ‘burned so badly by eczema creams’ I no longer recognise myself in the mirror